Alert archive / Massachusetts / Heat Advisories in 2018

Heat Advisory 4, NWS Boston/Norton, MA

July 17, 20185 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this heat advisory at Jul 17, 2018, 3:58 AM EDT for 5 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jul 17, 2018, 11:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2018, 3:58 AM EDT (07:58 UTC)
In effect from
Jul 17, 2018, 11:00 AM EDT
Expired
Jul 17, 2018, 3:31 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this heat advisory went out at Jul 17, 3:38 AM EDT, 20 minutes earlier.

Area forecast discussion, Jul 17, 3:38 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
338 AM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front pushing into a very warm and humid airmass will
trigger a line of strong thunderstorms this afternoon and
evening, with localized torrential rainfall and potentially
damaging winds. Other than perhaps some lingering showers early
Wednesday across Cape Cod and Nantucket, dry weather is
anticipated the rest of the work week along with much lower
humidity including warm afternoons and cool nights. Unsettled
weather may return sometime Sunday into Monday along with
increasing humidity.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
330 AM update...

* Severe thunderstorms and flash flooding possible this
  afternoon and evening
* Heat Indices in the mid to upper 90s in the interior this
  afternoon...

Low cloudiness has been confined to the south coastal areas
overnight...and high cloudiness is thin across the region with
storms remaining well to our west. This means that skies will
dawn on the sunny side across much of the area. Temperatures
will soar through the 80s and reaching near 90 in a few spots
across the interior. With dewpoints in the 70 to 75 range, this
will produce Heat Index Values in the mid to upper 90s from
northern CT northeastward to the Merrimack Valley of northeast
MA. A Heat Advisory has been issued for these areas, since this
will be the second consecutive day with those types of readings.

A very active day is then in store, as a cold front pushes into
this very warm, humid, and unstable airmass. There are two main
concerns... flash flood potential and severe weather potential.
Southern New England will be in the right rear quadrant of a
90-100 knot 300 mb jet, favorable for upward vertical motion and
severe weather. CAPE will not be an issue, with up to 2000-3000
J/kg. Moisture will be excessive, with Precipitable Water
values reaching 2.3 to 2.7 inches! K Indices are in the 37-39
range.

All models are in agreement that a well-defined line of
thunderstorms will form in northwest MA around 11 AM and slowly
progressing across all of southern New England during the
afternoon and evening. The line peaks in intensity between 2 PM
and 6 PM across northern CT and central MA, then slowly weakens
as it heads east/southeast.

1) Heavy Rain/Flash Flood Potential:

Have issued a Flash Flood Watch for northern CT as well as
western, central, and interior northeast MA from Noon to 10 PM.
In those areas, 1 to 2 inches of rain is expected from
thunderstorms, possibly in less than an hours. Where repeat
thunderstorms occur, called training, 4 or 5 inches of rain is
not out of the question. Some models indicate that showers and
thunderstorms may initially develop in southwest CT and then
these merge with the main line of storms coming southeastward in
the early afternoon. If this happens, the merged areas could
experience torrential rainfall.

For now, we have left Rhode Island and eastern MA out of the
Flash Flood Watch. Although thunderstorms will reach the Boston
and Providence areas late in the afternoon and early evening,
they may be diminishing. Later shifts will need to monitor the
potential for extending the Flash Flood Watch farther to the
east.

2) Severe Weather Potential:

The severe weather threat has increased from yesterday, due to
the better potential for heating during the morning hours with
some sunshine. The Storm Prediction Center has placed most of
our region in a Slight Risk for severe thunderstorms. The main
threat will be damaging winds from wet microbursts. 850-700 mb
winds increase to 30-40 knots this afternoon, which is strong
enough to produce organized severe storms. Besides a line of
storms, the SPC HREF model is also indicating the potential for
some rotating supercell thunderstorms in north central MA near
the NH border. Helicity values reach 200+ north of our CWA.
We will need to be extra vigilant for the potential for an
isolated tornado, especially in the Route 2 corridor this
afternoon. Hail cannot be ruled out in the strongest storms, but
strong winds are the primary threat. We have continued with
enhanced wording of gusty winds and heavy rainfall in our zone
forecasts. A Special Weather Statement will be issued that
highlights the severe weather potential for today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...

The line of showers and thunderstorms will move across eastern
MA and Rhode Island this evening. Locally torrential rainfall
could cause flooding in eastern MA and RI. Instability
continues well into the night, however, so there is a chance of
additional showers and thunderstorms developing in western
sections and moving east, mainly before midnight. Skies will
begin to clear in the western third to half of the forecast area
by early Wednesday morning. But as low pressure develops south
of Nantucket along the front, some showers could linger in
southeast MA. Areas of fog will be possible there. Lows should
range from 60 to 65 west to near 70 southeast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Dry and much less humid later Wed thru Fri, possibly into Sat
* Highs 80-85 each afternoon and 50s at night
* Showers/storms and humid conditions return Sunday/Monday

Overview...

17.00z ensembles (ECENS & GEFS) show northeast trough Wednesday
departing and deamplifying which gives way to ridging Friday and
likely lingering into Saturday. At the surface this translates to a
cold front slowly exiting the Cape Wed followed by 1018 mb high
pressure building into New England Wed night/Thu and accompanied by
a much less humid airmass. The high then moves offshore Friday but
with ridge axis arcing back into New England thru Saturday.
Ensembles suggest northern stream remains active with robust mid
level trough entering the Great Lakes this weekend and taking on a
negative tilt along the eastern seaboard Sun/Mon. This will support
a return to more humid weather along with risk of showers/T-storms.

Temperatures...

850 mb temps begin Wed around +13C/+14C but then lower to about +11C
in the post frontal airmass Thu morning, but modify to +13C by days
end, yielding highs in the low 80s away from coastal seabreezes.
Airmass slow warms to about +15C Friday and Saturday which will
support highs in the mid 80s inland. However humidity remains
confortable as seen by GEFS PWATs remaining below normal (1 to 2
standard deviations below normal) thru Sat with core of dry air over
the region Wed night into Thu. This dry airmass will support lows in
the 50s overnight, very comfortable. Also given high pres overhead
Thu ngt decided to lean toward the cooler MOS guidance per ideal
radiational cooling conditions. This dry column will also yield
plenty of sunshine Thu and Fri, possibly Sat as well. 850 mb temps
remain about +15C Sunday but do warm to about +17C Mon. However the
main story Sun/Mon will be the increasing humidity as the low level
flow becomes southerly and advects dew pts into the 60s Sunday and
then low to mid 70s Monday!

Precipitation...

Any organized showers/T-storms will be focused across Cape Cod and
Nantucket Wed morning as slow moving cold front and frontal wave
move across this region in the morning. Trailing short wave sweeps
across the region later in the day along with attending cold front
moving offshore. Thus drying trend Wed which persist Thu, Fri and
likely into Sat. Next chance of showers/T-storms likely arrives Sun
and Mon as negative tilt mid level trough dives out of the Great
Lakes into the Mid Atlc region. Heavy rainers possible as
subtropical stream gets captured by negative tilt trough sending
PWATs of +1 to +2 standard deviations up the eastern seaboard into
New England Sun/Mon.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

330 AM update...

Through early morning...Moderate confidence. Mainly VFR, except
IFR on parts of Cape Cod and on Nantucket. There appears to
have been enough mixing just above the boundary layer to prevent
fog formation, except along the south coast. Now thinking that
low cloudiness may not move very far north before daybreak...
probably confined to regions from KPVD to south of KBOS.

Today and tonight...Moderate confidence. Most areas starting off
VFR, with any IFR improving quickly to MVFR or even VFR on the
south coast, Cape Cod, and Islands. A line of strong
thunderstorms will move across the region from NW to SE mainly
between Noon and 10 PM. Visibilities could briefly be reduced to
IFR in thunderstorms and wind gusts to 50+ knots are possible
in a few severe thunderstorms. Torrential downpours likely in
storms. Aside from any storms, a period of southwest wind gusts
around 25 kt is expected along the coastal plain this afternoon.

Conditions may deteriorate to MVFR and IFR in low clouds, fog,
and showers in southeast MA and RI overnight Tuesday night.

KBOS Terminal...Moderate to high confidence in TAF. Main issue
will be strong thunderstorms late in the day and into tonight.

KBDL Terminal...Moderate to high confidence in TAF. Main issue
will be strong to severe thunderstorms and torrential rain this
afternoon into this evening.

Outlook /Wednesday through Saturday/...

Wednesday through Thursday: VFR.

Thursday Night: Mainly VFR, with local IFR possible.

Friday: VFR.

Friday Night: Mainly VFR, with local IFR possible. Patchy BR.

Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

Today and tonight...High confidence.
Nearshore southwest wind gusts near 25 knots are expected to
develop this afternoon with good mixing ahead of the approaching
cold front. Small Craft Advisories remain in effect for this
region. In addition...long southwest fetch will result in seas
building to between 3 and 5 feet across the outer waters...where
Small Craft Advisories also remain in effect. A few strong
thunderstorms are possible late this afternoon and tonight.
Winds could exceed 40 kts in the strongest storms.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, patchy fog.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Thursday Night through Friday Night: Winds less than 25 kt.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 11 AM this morning to 5 PM EDT this
     afternoon for CTZ002>004.
     Flash Flood Watch from noon EDT today through this evening for
     CTZ002>004.
MA...Heat Advisory from 11 AM this morning to 5 PM EDT this
     afternoon for MAZ005-006-012>014-017.
     Flash Flood Watch from noon EDT today through this evening for
     MAZ002>006-008>012-026.
RI...Heat Advisory from 11 AM this morning to 5 PM EDT this
     afternoon for RIZ001.
MARINE...Small Craft Advisory from noon today to 6 PM EDT this evening
     for ANZ230>234-236-251.
     Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for ANZ235-237.
     Small Craft Advisory from 6 AM this morning to 11 PM EDT this
     evening for ANZ250-254>256.

&&

SYNOPSIS...Field/Nocera
NEAR TERM...Field
SHORT TERM...Field
LONG TERM...Nocera
AVIATION...Field/Nocera
MARINE...Field/Nocera
Hazardous weather outlook, Jul 16, 3:16 PM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
316 PM EDT Mon Jul 16 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-171930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
316 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Tuesday night...

Showers and thunderstorms with heavy rainfall may result in a
localized flash flood threat for urban areas and small streams. A
few severe thunderstorms with strong wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-171930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
316 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible over the waters late Tuesday and
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:50 PM EDTSpecial Weather StatementBOXFranklin40 min
Jul 16, 8:53 PM EDTSpecial Weather StatementBOXFranklin37 min
Jul 16, 9:17 PM EDTAreal Flood AdvisoryBOXFranklin, Worcester77 min
Jul 17, 4:15 AM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 3 more15 hr
Jul 17, 10:46 AM EDTSpecial Weather StatementBOXFranklin44 min
Jul 17, 11:04 AM EDTFlash Flood WarningBOXFranklin, Hampshire3 hr
Jul 17, 11:28 AM EDTSpecial Weather StatementBOXFranklin47 min
Jul 17, 11:36 AM EDTSevere Thunderstorm WarningBOXFranklin, Worcester54 min
Jul 17, 11:39 AM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire51 min
Jul 17, 11:46 AM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire3 hr
Jul 17, 12:23 PM EDTSpecial Weather StatementBOXMiddlesex37 min
Jul 17, 12:30 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester2 hr
Jul 17, 12:33 PM EDTSpecial Weather StatementBOXWorcester42 min
Jul 17, 12:45 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester45 min
Jul 17, 12:57 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester48 min
Jul 17, 1:08 PM EDTFlash Flood WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk, Worcester112 min
Jul 17, 1:15 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex60 min
Jul 17, 1:18 PM EDTSpecial Marine WarningBOX57 min
Jul 17, 1:33 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk45 min
Jul 17, 1:41 PM EDTSpecial Marine WarningBOX64 min
Jul 17, 1:59 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester46 min
Jul 17, 2:22 PM EDTAreal Flood WarningBOXFranklin, Hampden, Hampshire, Worcester3 hr
Jul 17, 3:03 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester3 hr
Jul 17, 3:10 PM EDTFlash Flood WarningBOXHampden, Hampshire, Worcester2 hr
Jul 17, 3:27 PM EDTFlash Flood WarningBOXWorcester2 hr
Jul 17, 3:27 PM EDTSpecial Weather StatementBOXWorcester48 min
Jul 17, 3:43 PM EDTSpecial Weather StatementBOXMiddlesex47 min
Jul 17, 4:09 PM EDTAreal Flood WarningBOXNorfolk, Worcester2 hr
Jul 17, 4:23 PM EDTSevere Thunderstorm WarningBOXWorcester52 min
Jul 17, 4:32 PM EDTSpecial Weather StatementBOXMiddlesex58 min
Jul 17, 5:06 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Worcester39 min
Jul 17, 5:08 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk52 min
Jul 17, 5:20 PM EDTFlash Flood WarningBOXMiddlesex, Norfolk, Suffolk60 min
Jul 17, 5:47 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth43 min
Jul 17, 5:51 PM EDTSpecial Marine WarningBOX54 min
Jul 17, 5:58 PM EDTSpecial Marine WarningBOX92 min
Jul 17, 6:35 PM EDTSpecial Marine WarningBOX40 min
Jul 17, 6:41 PM EDTSpecial Marine WarningBOX64 min
Jul 17, 6:58 PM EDTSpecial Marine WarningBOX27 min
Jul 17, 7:12 PM EDTSpecial Marine WarningBOX48 min
Jul 17, 7:23 PM EDTSpecial Marine WarningBOX67 min
Jul 17, 7:41 PM EDTSpecial Marine WarningBOX49 min
Jul 17, 2:02 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region35 min
Jul 17, 2:34 PM EDTSpecial Weather StatementBOX41 min
Jul 17, 2:41 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region64 min
Jul 17, 3:33 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region42 min
Jul 17, 3:59 PM EDTTornado WarningBOXNortheastern Connecticut Planning Region31 min

Nearby

Heat Advisories in Massachusetts, 2018Heat Advisories in Connecticut, 2018Heat Advisories in Rhode Island, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.